Thunderstorm Wind, Barton
- When
- May 8, 1:36 AM CST
- Where
- Barton County, 2.63 mi SE of Heizer
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.390, -98.850
Estimated by local law enforcement.
A complex of thunderstorms moved southeast out of Northwest Kansas into Central and South Central Kansas during the early morning hours of May 8th, 2009. This complex of thunmderstorms would intensify over South Central Kansas during the morning and become a prolific damaging wind producer.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A complex of thunderstorms moved southeast out of Northwest Kansas into Central and South Central Kansas during the early morning hours of May 8th, 2009. This complex of thunmderstorms would intensify over South Central Kansas during the morning and become a prolific damaging wind producer. This swath of damaging winds, (measured at 80 to 100 mph) cut a path of destruction from just north of Wichita, Kansas to Parsons, Kansas. This storm system would continue on into Southern Missouri and eventually Southern Illinois producing widespread damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 7, 10:32 PM CST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1132 PM CDT THU MAY 7 2009 .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MVFR CIGS/VSBYS WILL DEVELOP OVERNIGHT ACROSS MUCH OF THE AREA. STRONG TO SEVERE CONVECTION WILL ALSO DEVELOP BETWEEN 06Z-09Z ACROSS WEST CENTRAL INTO PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS. SCATTERED SUPERCELL STORMS ARE INITIALLY EXPECTED WITH VERY LARGE HAIL POSSIBLE AND LOCALLY DAMAGING WIND GUSTS. THE CONVECTION IS THEN EXPECTED TO EXPAND INTO A LARGER MESOSCALE CONVECTIVE COMPLEX TOWARD 12Z...AS IT MOVES FROM SOUTH CENTRAL INTO PARTS OF SOUTHEAST KANSAS AND NORTHERN OKLAHOMA. PERIODS OF IFR CONDITIONS ARE EXPECTED WITH THE CONVECTION ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH EARLY FRIDAY MORNING. WILL CONTINUE TO SHOW A TEMPO GROUP WITH HAIL AND STRONG WIND GUSTS AT KICT/KHUT AND KCNU WHEN WE BELIEVE THE HIGHEST PROBABILITY OF THE CONVECTION WILL AFFECT THE AREA. RELATIVELY SMALLER CHANCES FOR STORMS ACROSS CENTRAL KANSAS...HOWEVER WILL SHOW A BRIEF TEMPO PERIOD AS WELL. A GENERAL IMPROVEMENT TO VFR IS EXPECTED ACROSS MOST AREAS EXCEPT SOUTHEAST KANSAS BY FRIDAY AFTERNOON...WITH VFR ALL AREAS BY FRIDAY EVENING. KED && .PREV DISCUSSION... /ISSUED 831 PM CDT THU MAY 7 2009/ UPDATE... THE SPIRIT OF THE GOING FORECAST/PREVIOUS DISCUSSION LOOK TO BE ON TRACK WITH REGARD TO SEVERE RISK LATE TONIGHT INTO MID-MORNING ON FRIDAY. THE 00Z KOUN SOUNDING SHOWED AN IMPRESSIVE 4000 J/KG CAPE WITH LFC AROUND 720MB. THIS WOULD SUPPORT PROGGED MODEL SOUNDINGS OF MOST UNSTABLE/ELEVATED CAPE VALUES OVER 3000 J/KG DEVELOPING NORTH ACROSS THE BORDER INTO SOUTH CENTRAL KANSAS LATER TONIGHT. CONVERGENCE WILL INCREASE ALONG THE NOSE OF THE DEVELOPING LOW LEVEL JET AFTER 06Z...JUST WEST OF THE FORECAST AREA...WITH THIS FORCING/LIFT SHIFTING INTO SOUTH CENTRAL KANSAS AS THE JET BEGINS TO VEER SLIGHTLY BY 09Z. STRONG DEEP LAYER SHEAR SHOULD SUPPORT SUPERCELLS WITH VERY LARGE HAIL POSSIBLE AT THE ONSET ACROSS SOUTH CENTRAL KANSAS. STRONG STORM RELATIVE INFLOW MAY ALSO SUPPORT THE EVOLUTION INTO MORE OF A FORWARD PROPAGATING MCS TOWARD AND AFTER 12Z...AS CONVECTION TRACKS ACROSS THE SOUTHERN FLINT HILLS AND INTO EXTREME SOUTHEAST KANSAS/NORTHEAST OKLAHOMA. AREAS OF SOUTH CENTRAL AND SOUTHEAST KANSAS...ESPECIALLY ALONG/SOUTH OF HIGHWAY 400 SEEM TO BE IN THE AREA OF HIGHEST RISK FOR THE DAMAGING HAIL AND WINDS EARLY FRIDAY MORNING. HOWEVER SOME POTENTIAL A BIT FURTHER NORTH IS POSSIBLE...SO WILL CONTINUE THE CATEGORY 4 HIGHLIGHT AS SHOWN IN THE HAZARDOUS WEATHER OUTLOOK AS FAR NORTH AS KHUT TO KCNU. DARMOFAL PREV DISCUSSION... /ISSUED 629 PM CDT THU MAY 7 2009/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU STRONG TO SEVERE CONVECTION IS EXPECTED LATE TONIGHT INTO FRIDAY MORNING...WITH PREVAILING MVFR CIGS/VSBYS AND PERIODS OF IFR CONDITIONS. THE POTENTIAL FOR VERY LARGE HAIL AND STRONG WIND GUSTS WILL EXIST. DEEP LOW LEVEL MOISTURE ACROSS OKLAHOMA WILL ADVECT INTO SOUTH CENTRAL AND SOUTHEAST KANSAS EARLY FRIDAY MORNING IN RESPONSE TO THE LOW LEVEL JET/ELEVATED LIFT THAT DEVELOPS ACROSS THE AREA. THE AIRMASS WILL BECOME POTENTIALLY VERY UNSTABLE WITH STRONG DEEP LAYER SHEAR PRESENT. DISCRETE SUPERCELLS CAPABLE OF VERY LARGE HAIL ARE EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL KANSAS AROUND 09Z AND THEN PROPAGATE/DEVELOP EAST-SOUTHEAST PERHAPS INTO A MORE ORGANIZED MCS AS IT MOVES INTO SOUTHEAST KANSAS/NORTHEAST OKLAHOMA AFTER 12Z. HAVE SHOWN A TEMPO GROUP AT KICT/KHUT AND KCNU WHEN WE BELIEVE THE HIGHEST PROBABILITY OF THE CONVECTION WILL AFFECT THE AREA. RELATIVELY SMALLER CHANCES FOR STORMS ACROSS CENTRAL KANSAS AND WILL ONLY SHOW AS VCTS FOR NOW. A GENERAL IMPROVEMENT TO VFR IS EXPECTED ACROSS MOST AREAS EXCEPT SOUTHEAST KANSAS BY FRIDAY AFTERNOON. KED PREV DISCUSSION... /ISSUED 240 PM CDT THU MAY 7 2009/ DISCUSSION... MAIN FORECAST CONCERN: SEVERE WEATHER POTENTIAL THIS PM INTO FRIDAY MORNING. TONIGHT-FRIDAY: WEAK SURFACE FRONT FROM SERN NE INTO NWRN KS WILL SLIDE INTO CNTRL/S-CNTRL KS BY LATE THIS PM/EARLY EVE IN RESPONSE TO AN UPPER TROF MOVING ACROSS THE UPR MS VLY. THE SURFACE FRONT BECOMES HARDER TO IDENTIFY AS THE NIGHT PROGRESSES. SURFACE DEWPOINTS ALREADY IN UPPER 60S AS ANTICIPATED...AND WITH TEMPS CLIMBING TO AROUND 80/LWR 80S...SBCAPES OF 2000-3000J/KG WILL BE IN PLACE LATE THIS PM/EVE. DEEP LAYER SHEAR LOOKS STRONG AROUND 50 KT. CONVERGENCE ALONG BOUNDARY STILL LOOKS WEAK IN OUR AREA WITH SOME WEAK CAPPING TO OVERCOME. SMALL CHANCE FOR AN ISOLATED SUPERCELL TO DEVELOP NEAR THE BOUNDARY LATE THIS PM/EARLY EVE. THE BETTER THREAT FOR MORE WIDESPREAD SEVERE WEATHER WILL BE LATE TONIGHT INTO FRI AM. GFS/NAM REMAIN CONSISTENT SHOWING A 50KT SRLY LOW-LEVEL JET DEVELOPING TONIGHT OVER OKLAHOMA...NOSING INTO THE E-W 850 BAROCLINIC ZONE OVER SRN KS. THIS WILL RESULT IN STRONG MOISTURE TRANSPORT/INSTABILITY/ISENTROPIC LIFT INTO AND JUST N OF THE FRONTAL ZONE OVER SRN KS. IMPRESSIVE ELEVATED CAPES OF 2500-3500 J/KG...EFFECTIVE SHEAR OF 45-55 KT...STEEP LAPSE RATES IN THE FAVORABLE HAIL GROWTH REGION WILL BE SUPPORTIVE OF SUPERCELLS WITH GIANT HAIL FOR AT LEAST A FEW HOURS. AS THE LOW-LEVEL JET VEERS EARLY FRI AM...MODELS HINT THAT AN MCS MAY FORM AS THE ACTIVITY CONGEALS AND MOVES THRU SERN KS/NERN OK. THIS COULD RESULT IN LOCALLY HEAVY RAINFALL/STRONG WINDS IN ADDITION TO STILL SOME LARGE HAIL. WILL ISSUE A FLASH FLOOD WATCH FOR SRN PORTIONS OF FLINT HILLS/SERN KS FOR LATE TONIGHT/FRI AM. THINK T-STORM CHANCES WILL DIMINISH NW-SE ACROSS AREA DURING DAY FRIDAY BEHIND MCS AS IT CONTINUES TO TRACK E-SEWD. A SURGE OF COOLER/DRIER AIR WILL ARRIVE FRI PM/EVE IN RESPONSE TO NEXT SHORTWAVE TROF SWEEPING ACROSS THE NRN PLAINS. SATURDAY-SUNDAY: MODEL DATA STILL SUPPORTS KEEPING SATURDAY DRY WITH SOME MID-HIGH LEVEL CLOUDINESS. RELATIVELY LIGHT NERLY WINDS AND HIGHS IN LOW 70S COULD MAKE FOR NICE DAY. GFS/ECMWF BOTH CONTINUE TO PROG A WEAK SHORTWAVE EJECTING OUT OF NRN/CNTRL ROCKIES ACROSS CNTRL PLAINS SUN. THIS WAVE WILL ELICIT DEEP ISENTROPIC LIFT OVER DRIER LOW-LEVELS. MID-LEVEL LAPSE RATES AND DEGREE OF LIFT SUPPORTIVE OF ELEVATED CONVECTION AND SLIGHT CHANCE POPS. QPF WOULD BE VERY LIGHT. MONDAY-THURSDAY: TREND WILL BE FOR UPPER TROFFING TO DEVELOP FROM THE NWRN INTO THE N-CNTRL CONUS AND ADJACENT AREAS OF CANADA DURING THIS PERIOD. LEE TROUGH DEVELOPMENT WILL RESULT MON-TUES...WITH GUSTY SOUTHERLY FLOW ON TUESDAY. TEMPERATURES WILL WARM THROUGH MID WEEK. AT LEAST LOW PROBABILITIES EXIST FOR ELEVATED CONVECTION MON NGT AREAWIDE AND 850 MOISTURE SURGES N-NEWD BACK INTO AREA VIA THETA-E ADVECTION. WILL KEEP TUES DRY EVEN WITH DRYLINE OVER HIGH PLAINS GIVEN VERY WARM MID-LEVEL TEMPS. NEXT DECENT CHANCE T-STORMS WILL BE WED-THURS AS THE GFS AND ECMWF SHOW A COLD FRONT DROPPING INTO KS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 74 53 72 / 70 60 20 10 HUTCHINSON 61 74 51 71 / 60 40 20 10 NEWTON 62 74 52 72 / 50 50 20 10 ELDORADO 63 74 53 72 / 70 60 20 10 WINFIELD-KWLD 64 76 54 72 / 70 60 30 10 RUSSELL 57 73 47 71 / 50 20 10 10 GREAT BEND 57 74 49 71 / 50 20 10 10 SALINA 60 73 51 72 / 40 20 10 10 MCPHERSON 60 74 52 71 / 50 30 10 10 COFFEYVILLE 64 76 56 72 / 70 70 30 10 CHANUTE 63 74 54 72 / 60 70 20 10 IOLA 63 74 53 71 / 50 70 20 10 PARSONS-KPPF 64 75 55 72 / 70 70 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ093>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 931 PM CDT THU MAY 7 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090245- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 931 PM CDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT ACROSS SOUTH CENTRAL KANSAS. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL UP TO BASEBALL SIZE AND POSSIBLY DAMAGING STRAIGHT LINE WINDS. THE STORMS WILL MOVE EASTWARD INTO SOUTHEAST KANSAS DURING THE EARLY MORNING HOURS FRIDAY WHILE MERGING INTO A COMPLEX OF SEVERE THUNDERSTORMS. THE MAIN THREATS FROM THIS STORM COMPLEX WILL BE LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY VERY HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT FOR EXTREME SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG TO SEVERE STORMS WILL BE ONGOING FRIDAY MORNING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS...AND ARE EXPECTED TO PUSH EAST AS THE NOON HOUR APPROACHES. LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL WILL BE THE MAIN THREATS. THERE WILL BE A SLIGHT CHANCE FOR STORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT ACROSS MUCH OF THE FORECAST AREA AND THEN AGAIN ON WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT INTO FRIDAY MORNING...ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 141 AM CDT FRI MAY 8 2009 KSZ032-047-080730- BARTON-RUSSELL- 141 AM CDT FRI MAY 8 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WESTERN BARTON AND WESTERN RUSSELL COUNTIES... AT 138 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST OF VICTORIA TO 15 MILES SOUTHWEST OF VICTORIA TO 33 MILES WEST OF OTIS...AND MOVING SOUTHEAST AT 45 MPH. QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN WESTERN RUSSELL AND WESTERN BARTON COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS ACROSS RUSH AND ELLIS COUNTIES REMAIN SEVERE AND MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 201 AM CDT FRI MAY 8 2009 KSZ032-047-080730- BARTON-RUSSELL- 201 AM CDT FRI MAY 8 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES... AT 159 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF GALATIA TO 5 MILES SOUTHWEST OF ALBERT TO 20 MILES WEST OF LARNED... AND MOVING SOUTHEAST AT 40 MPH. DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 233 AM CDT FRI MAY 8 2009 KSZ050-051-080800- MCPHERSON-RICE- 233 AM CDT FRI MAY 8 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MCPHERSON AND RICE COUNTIES... AT 231 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RAYMOND TO MOUNDRIDGE...AND MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
The Dodge City radar (KDDC), 120 km away, was scanning. The volume nearest the first event began at 07:37 UTC.
33 thunderstorm wind, 14 hail, 8 flood, 5 flash flood. Local standard time, as filed.
Estimated by local law enforcement.
Some street flooding was noted across town with rainfall estimated up to 4 inches.
An off duty National Weather Service employee reported penny to nickel sized hail.
Some street flooding was reported in town.
Numerous low water crossings or small bridges were washed out due to high water. Concrete structures were damaged by the raging water with some estimates of 2 to 4 inches of rainfall.
Several roads were washed out from what was reported as a gully washer of rainfall. 3 to 4 bridges experienced heavy damage and one was completely washed out. A rain gauge in Pleasantville, Kansas reported almost 2 inches of rainfall with some estimates up to 4 inches.
The hail was penny to quarter size.
Extensive damage occurred across town with numerous large trees down and power poles down. Some roof, fence and vehicle damage was also reported across town from winds estimated between 70 and 80 mph. A local plant had a large door torn from its rail and railroad crossing arms on Main street were damaged. Nearly 500 homes lost power from the storm.
Numerous trees were knocked down across town from winds estimated to be 70 to 80 mph.
Main street in Marion was flooded for a short time. Numerous county roads were flooded.
Winds were estimated by spotters along Kansas Highway 96.
Estimated 60 mph winds moved through the area knocking down some tree branches.
An off duty National Weather Service employee reported estimated wind gusts up to 60 mph.
A large swatch of damaging winds moved across the area from Benton to Rosalia including the city of El Dorado with winds measured at 80 mph at the Jefferson elementary school in El Dorado. Numerous large trees were knocked down in Benton, with a mobile home trailer rolled over east of town. The Damaging winds destroyed the historic stone silo bearing the name of the town of Towanda. The damaging winds estimated at 70 to 80 mph moved into El Dorado damaging roofs to numerous businesses in downtown and knocking down numerous large trees. Two or three schools in El Dorado had their roofs partially peeled off. The refinery in El Dorado had some large storage tanks dented. The damaging winds continued to move east downing almost every one of the large transmission lines along US 54 highway from El Dorado to Rosalia.
A vehicle was rolled on the Kansas Turnpike near Cassoday. One person was injured (direct).
Report from a KSN Weather Lab Mesonet.
At the El Dorado airport a small plane was flipped and a metal hanger collapsed.
Three campers were overturned at the El Dorado Lake state park. Two unoccupied trailers were overturned. A third occupied trailer at the Walnut River area of the lake was also rolled over. Of the two people in the trailer, suffered a minor (direct) head injury.
From a KSN TV weather lab mesonet.
Sustained wind speeds of 59 mph gusting 65 mph from a KSN TV weather lab mesonet.
Measured wind gust by a KSN TV weather lab mesonet.
Water was over 14th avenue in multiple places. County roads also flooded around Inman.
Sherrif deputy reported estimated wind speeds of 80 mph with half inch size hail.
A mobile home was blown 40 feet and ended up wrapped around a large tree and was totally demolished. A 54 year old woman of the home was found in the wreckage and died. A church in town was totally destroyed and also the town post office was a total loss after it collapsed. Numerous trees were also down across town.
An estimated 80 mph winds knocked down 6 barns, and broke several trees.
Three to four inches of rainfall caused flooding across the county. Numerous low water crossings were flooded with portions of the Kansas Turnpike near mile post 101 closed because of high water.
Winds speeds of 80 to 90 mph produced widespread wind damage across Fredonia and Altoona. Numerous businesses in Fredonia had some serious roof damage. Sheds and outbuildings in rural areas were destroyed and 42 power poles were downed.
Numerous trees and buildings received serious damage from winds estimated to be 100 mph. A masonry building and two metal buildings had serious damage. A tractor trailer was overturned on US 169 on the west side of town and a train was derailed near downtown. The storm also knocked down numerous large trees, with one such tree trapping a couple in a storm shelter. The force of the wind also pushed a locomotive down the tracks 40 feet.
The wind was measured by a KSN TV weatherlab mesonet.
Several trees were blown down across town from Elk City Lake to Independence.
Several large trees were knocked all over town as thunderstorm winds estimated at 80 mph moved through the area. The storms also knocked down 20 power poles all over town. The strong winds also caused minor roof damage to numerous businesses. The trees and debris fell on houses and cars throughout the town.
Numerous trees and power poles were knocked down by winds estimated at 80 mph. Outbuildings were damaged by falling trees throughout town.
The towns of Thayer and Galesburg were hit hard by damaging winds estimated at 70 mph. Numerous large trees were blown down across both towns, with some falling on houses and outbuildings. A few businesses in Thayer had portions of their roofs blown off. A few mobile homes in rural areas were rolled over with grains bins lifted off their foundations and thrown into the road.
The wind was measured at the KSN TV mesonet.
Three to four inches of rainfall produced widespread flooding of county roads and street flooding in the towns of Madison and Eureka. Most of the rain feel within a two hour period in the morning. The rainfall fell so hard and so fast that schools in Madison were cancelled.
Numerous trees were knocked down across town as winds estimated around 60 mph moved across the area. The trees fell on outbuildings and vehicles causing damage.
Numerous trees were knocked down across town from winds estimated at 60 mph. Some of the trees fell on outbuildings and vehicles damaging them.
Several county roads were closed in the northern part of the county due to high water.
Two to four inches of rainfall fell in less than 30 minutes to produce lots of street flooding across Coffeyville. 5 to 10 motorists were stranded when their cars stalled in the high water.
Several county roads were under water during the morning hours due to 2 to 4 inches of rainfall falling in a very short period of time.
Numerous county roads throughout the county were flooded from 2 to 4 inches of rainfall falling in a very short time period.
Numerous county roads were under water from 2 to 4 inches of rainfall in a short period of time. The worse flooding occurred from Buffalo to Altoona.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Wilson | 2009-05-08 | 54 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171944, 171945, 171946, 171952, 171969, 171970, 171971, 171956, 171958, 171972, 171955, 171973, 171974, 171977, 171979, 171975, 171953, 171959, 172002, 171962, 171964, 171994, 171996, 171997, 172553, 171999, 172555, 172033, 172554, 172556, 172034, 172561, 172035, 172036, 172701, 172557, 172558, 172562, 172560, 172559, and more.